Indiana, 2011Flash Flood in Indiana, May 26, 2011
May 26, 2011 · NWS IWX · 1 event in 1 county or zone
Thunderstorms developed and produced heavy rainfall over an already saturated caused flooding across portions of Allen County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and produced heavy rainfall over an already saturated caused flooding across portions of Allen County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 26, 2:50 PM EST, 10 minutes earlier.
Area forecast discussion, May 26, 2:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EDT THU MAY 26 2011
.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT.
UPPER LOW CONTINUES TO PROGRESS SLOWLY EAST ACROSS THE UPPER OHIO
VALLEY. FRONTAL BOUNDARY WAS DRAPED ACROSS SE PORTIONS OF THE
FORECAST AREA. THIS COMBINED WITH POCKETS OF CLEARING HAVE ALLOWED
FOR SHOWERS AND THUNDERSTORMS TO EXPAND SOMEWHAT. UNFORTUNATELY MUCH
OF THE DEVELOPMENT IS OVER AREAS THAT SEEN A GOOD DEAL OF RAINFALL
YESTERDAY. ALTHOUGH ARGUMENT COULD BE MADE TO ISSUE FLOOD WATCH FOR
THIS EVENING...DURATION AND PLACEMENT OF GREATEST THREAT IS PROBABLY
BEST HANDLED WITH FLOOD OR FLASH FLOOD WARNINGS AS DECREASE IN
PRECIP IS EXPECTED THIS EVENING WITH LOSS OF HEATING. ACROSS NW
PARTS OF THE AREA COOL NE FLOW HAS KEPT TEMPS IN THE 50S INTO THE
LOWER 60S WITH A FEW SHOWERS OR SPRINKLES HERE AND THERE.
CLOUD COVER TONIGHT WILL HELP KEEP TEMPS FROM DROPPING OFF
MUCH...SETTLING INTO THE 40S. PRECIP SHOULD DECREASE OR END BY
MIDNIGHT. ON FRIDAY...UPPER LOW WILL CONTINUE TO OPEN AND GET
WHISKED AWAY FROM THE AREA. THIS SHOULD ALLOW FOR IMPROVING
CONDITIONS AND DECREASING CLOUDS ESPECIALLY DURING THE AFTERNOON AND
FRIDAY NIGHT. COOL NE FLOW WILL KEEP AFTERNOON HIGHS ONLY IN THE
UPPER 50S TO LOWER 60S. SOME GUIDANCE WOULD SUGGEST HIGHS MAY
STRUGGLE TO CLIMB THROUGH THE 50S...WHICH IF CLOUD COVER PERSISTS
COULD COME TRUE. WILL DEFER TO OVERNIGHT CREW TO CHECK ON PROGRESS
OF SYSTEM AND CLEARING.
&&
.LONG TERM.../SATURDAY THROUGH THURSDAY/
STRONG ZONAL JETSTREAM OVER THE EPAC AND INTO THE WRN U.S. WILL
PROGRESS EAST INTO THE PLAINS/UPR MIDWEST BY SAT MORNING. SHRTWV
OVER THE NRN ROCKIES EXPECTED TO CLOSE OFF VCNTY OF ND/SASK/MANITOBA
BORDER BY SAT MORNING WHILE A LEE LOW DVLPS OVER THE SRN PLAINS WITH
A WARM FRONT EXTENDING EAST INTO THE LWR MS VALLEY. NRN LOW WILL
SHEAR OUT/LIFT NE SAT/SUN WITH A WK CDFNT SAGGING SE ACROSS THE UPR
GRTLKS AS IT DOES SO. SRN LEE LOW WILL WEAKEN AS TROF DEEPENS IN THE
WRN U.S. OVER THE WEEKEND AND ZONAL FLOW ACROSS THE ROCKIES WANES.
THE BACKING FLOW ALOFT WILL RESULT IN SLOW NORTHWARD MOVEMENT OF
WARM FRONT WHICH SHOULD OVERTAKE STALLING CDFNT AS IT MOVES SLOWLY
NORTH ACROSS OUR AREA SUNDAY. POTENTIAL FOR SHOWERS/TSTMS CONTS IN
OUR AREA SAT/SAT NGT ALONG/AHEAD OF ADVANCING WARM FRONT. ALTHOUGH
THERE WILL BE LITTLE ISENT LIFT ALONG/NORTH OF THE FRONT BY SUNDAY
AS LEE LOW AND ASSOCIATED SOUTHERLY WINDS SOUTH OF THE FRONT
WEAKEN... GFS HAS BEEN TRENDING SLOWER WITH WARM FRONT MOVG THROUGH
THE AREA AND HAS SUPPORT OF 12Z NAM/GEM WHICH SUGGEST MOISTURE
CONVERGENCE ALONG THIS BOUNDARY COULD RESULT IN SUFFICIENT
INSTABILITY/FORCING FOR CONVECTION SUNDAY. LATEST ECMWF CONTS TO
BUILD ERN UPR RIDGE QUICKER AND THUS MOVE WARM FRONT WELL TO OUR NW
BY SUNDAY BUT AM INCLINED TO LEAN TOWARD THE NAM/GFS/GEM SOLUTIONS
AS CONVECTION ALONG/NORTH OF FRONT COMBINED WITH COOLING EFFECTS OF
THE GRTLKS WOULD TEND TO SLOW NORTHWARD MOVEMENT OF WARM
FRONT...THUS ADDED A LOW CHC OF TSTMS FOR SUNDAY AND INCREASED TEMP
GRADIENT ACROSS THE AREA GIVEN POTENTIAL FOR WARM FRONT STILL
LINGERING OVERHEAD... WITH HIGHS RANGING FROM THE L80S NORTH TO THE
U80S SOUTH. WARM FRONT SHOULD MOVE NORTH OF THE CWA BY MONDAY
MORNING WITH VERY WARM AIRMASS MOVG INTO THE AREA PRBLY ALLOWING
TEMPS TO REACH 90F OVER MOST OF THE CWA ON MEMORIAL DAY. SHRTWV
LIFTING OVER TOP OF RIDGE EXPECTED TO CAUSE A CDFNT TO MOVE THROUGH
THE CWA TUE/TUE NGT... PSBLY ACCOMPANIED BY TSTMS. COOLER/DRIER
AIRMASS EXPECTED BEHIND THIS FRONT FOR WED/THU AS HIGH PRESSURE
MOVES ACROSS THE REGION.
&&
AVIATION...
OTHER THAN A STRAY SHOWER OR SOME SPRINKLES...KSBN SHOULD REMAIN
DRY BUT WELL INTO IFR/LIFR RANGE DUE TO LOW STRATUS. LITTLE
OVERALL IMPROVEMENT EXPECTED HERE MUCH OF THE PERIOD. AT
KFWA...CONVECTIVE TRENDS HAVE BEEN UPWARD WITH SOME INCREASE IN
LIGHTNING. NEW OB JUST COMING IN SHOWS A FEW STRIKES AROUND KFWA
ATTM BUT DURATION LOOKS SUFFICENT TO HOLD WITH CB MENTION FOR A
FEW HOURS AND WILL MONITOR TRENDS. COULD BE SOME LOCALLY HIGHER
WIND GUSTS AND VSBYS UNDER A MILE IN HEAVY RAIN BUT SHOULD BE
SHORT LIVED.
WINDS WILL COME AROUND TO MORE NE WITH TIME LATER TONIGHT INTO
FRIDAY BUT LOW CLOUDS EXPECTED TO PERSIST.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ043-046.
&&
SHORT TERM...FISHER
LONG TERM...JT
AVIATION...FISHER
Hazardous weather outlook, May 26, 3:39 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 AM EDT THU MAY 26 2011
INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-270845-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
439 AM EDT THU MAY 26 2011 /339 AM CDT THU MAY 26 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE WEATHER IS NOT
EXPECTED...ALTHOUGH SMALL HAIL IS POSSIBLE.
FLOODING WILL CONTINUE ON SOME AREA RIVERS...STREAMS AND CREEKS.
IN ADDITION...AREAL FLOODING IS POSSIBLE AT SOME LOCATIONS. FLOOD
WARNINGS HAVE BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY AND TUESDAY. SOME
THUNDERSTORMS COULD BE SEVERE IN THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE IN THE PERIOD.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ003-MIZ077-270845-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
439 AM EDT THU MAY 26 2011 /339 AM CDT THU MAY 26 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF RIP CURRENTS ON LAKE MICHIGAN TODAY AND
TONIGHT. DANGEROUS POUNDING SURF AND LIFE-THREATENING RIP
CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES
SHOULD STAY OUT OF THE WATER.
FLOODING WILL CONTINUE ON SOME AREA RIVERS...STREAMS AND CREEKS.
IN ADDITION...AREAL FLOODING IS POSSIBLE AT SOME LOCATIONS. FLOOD
WARNINGS HAVE BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A HIGH RISK FOR RIP CURRENTS ON FRIDAY.
THUNDERSTORMS ARE POSSIBLE SATURDAY AND TUESDAY. SOME
THUNDERSTORMS COULD BE SEVERE IN THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE IN THE PERIOD.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-270845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
439 AM EDT THU MAY 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND TUESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
JC
In the hours before
Local storm report, May 26, 1:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TORNADO 1 N VAN WERT 40.88N 84.58W
05/25/2011 VAN WERT OH EMERGENCY MNGR
EF-0 DAMAGE TO POWER POLLS ALONG KEAR ROAD. DAMAGE PATH
WAS TWO TENTHS OF A MILE LONG AND 40 YARDS WIDE.
WITNESSES STATED THAT THE TORNADO WAS ON THE GROUND FOR
JUST A NUMBER OF SECONDS.
&&
EVENT NUMBER IWX1100925Special weather statement, May 26, 1:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EDT THU MAY 26 2011
OHZ001-002-004-005-261945-
DEFIANCE OH-FULTON OH-HENRY OH-WILLIAMS OH-
257 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORMS AFFECTING WESTERN FULTON...EASTERN
WILLIAMS...NORTHERN DEFIANCE AND EXTREME NORTHWESTERN HENRY COUNTIES
IN NORTHWEST OHIO...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM NORTH OF DEFIANCE TO
BURLINGTON...MOVING NORTH AT 30 MPH.
RAINFALL RATES OF AN INCH OR MORE PER HOUR CAN BE EXPECTED WITH THIS
AREA OF THUNDERSTORMS. THIS CAN CAUSE SOME FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WEST UNITY...
PIONEER...
FAYETTE...
BURLINGTON AND PETTISVILLE...
ZONE...ELMIRA AND KUNKLE...
ALVORDTON...
IF YOU ENCOUNTER WATER OVER THE ROAD...TURN AROUND AND FIND ANOTHER
ROUTE. THE WATER MAY BE DEEPER THAN IT APPEARS.
LAT...LON 4136 8433 4135 8450 4170 8460 4170 8438
4171 8435 4171 8408
TIME...MOT...LOC 1854Z 192DEG 30KT 4152 8438Local storm report, May 26, 2:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TORNADO FRANCESVILLE 40.99N 86.88W
05/25/2011 PULASKI IN EMERGENCY MNGR
EF-0 TORNADO DAMAGE TO POWER POLES ON ROUTE 421...POLE
BARN DESTROYED AT BILL ST AND JAMES ST AND TREES DOWN ON
400 BLOCK OF EAST MONTGOMERY. PATH LENGTH WAS 0.8 MILES
AND PATH WIDTH WAS 50 YARDS.
&&
CORRECTED EVENT...REMARKS...SOURCE
EVENT NUMBER IWX1100856Local storm report, May 26, 2:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG EVANSPORT 41.43N 84.40W
05/26/2011 DEFIANCE OH EMERGENCY MNGR
REPORTS OF TREES AND POWER LINES DOWN. TIME ESTIMATED
FROM RADAR.
&&
EVENT NUMBER IWX1100926
NGSpecial weather statement, May 26, 2:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EDT THU MAY 26 2011
OHZ002-005-262015-
FULTON OH-HENRY OH-
335 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORMS MOVING TOWARD FULTON...EXTREME SOUTHEASTERN
WILLIAMS...EXTREME NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY
COUNTIES IN NORTHWEST OHIO...
AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARCHBOLD...MOVING NORTHEAST AT 20 MPH. THIS
STORM HAS BEEN PRODUCING A FEW FUNNEL CLOUDS. THE ATMOSPHERE IS
CONDUCIVE TO FUNNEL CLOUD FORMATION AND BRIEF BUT WEAK TORNADOES
COULD OCCUR IF ONE OF THESE FUNNELS REACHES THE GROUND. IF YOU
OBSERVE A FUNNEL CLOUD...TAKE COVER IMMEDIATELY AND REPORT TO LAW
ENFORCEMENT.
IN ADDITION...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND RAINFALL RATES OF AN INCH OR MORE IN A SHORT PERIOD
OF TIME CAN BE EXPECTED. SOME FLOODING IS POSSIBLE IN LOW LYING AND
POOR DRAINAGE AREAS.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WAUSEON...
FAYETTE...
DELTA...
PETTISVILLE...BURLINGTON AND ELMIRA...
ZONE...
TEDROW...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4136 8407 4140 8423 4143 8423 4143 8434
4144 8435 4151 8434 4152 8436 4171 8432
4171 8387 4167 8387
TIME...MOT...LOC 1932Z 213DEG 17KT 4148 8421Flash Flood, Allen
- When
- May 26, 3:00 PM EST to 6:00 PM EST
- Where
- Allen County, 1.4 mi SSW of Aboite to 1.77 mi WNW of Yoder
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.980, -85.325
Law enforcement official reported several roads in the city of Fort Wayne having flowing water. Three roads were reported closed, with high water reported on roughly an additional half dozen.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 26 to 27, 20113 deaths · $4.8 million · 4.25 in hail · 68 events
- Tornado and Hail in Louisiana, May 26, 20114 injured · $405,000 · EF3 · 11 events
- Tornadoes and Flash Flood in Pennsylvania, May 26, 201110 injured · $644,000 · EF1 · 72 events
- Flash Flooding and Flood in Vermont, May 26 to 27, 2011$11 million · 2.5 in hail · 83 events
- Tornado and Hail in Pennsylvania, May 26, 2011$395,000 · EF1 · 9 events
- Flash Flooding and Flood in New Hampshire, May 26 to 27, 2011$1.1 million · 8 events
- Tornado and Hail in Pennsylvania, May 26, 2011$103,000 · EF1 · 24 events
- Flash Flood and Hail in Virginia, May 26, 2011$195,000 · 1.75 in hail · 34 events
- Tornado and Damaging Winds in Tennessee, May 26, 2011$243,000 · EF0 · 14 events
- Flood in Washington, May 26 to 31, 2011$300,000 · 1 event
- Hail and Damaging Winds in Maryland, May 26, 2011$36,000 · 2.75 in hail · 38 events
- Damaging Winds in Pennsylvania, May 26, 2011$55,000 · 50 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340016.